Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS Topeka, KS

April 3, 2007Jackson County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 3, 2007, 3:56 AM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2007, 3:56 AM CDT (08:56 UTC)
Expired
Apr 3, 2007, 4:45 AM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jackson County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 030856
SVRTOP
KSC085-149-030945-
/O.NEW.KTOP.SV.W.0016.070403T0856Z-070403T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
356 AM CDT TUE APR 3 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 445 AM CDT

* AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF HAVENSVILLE...OR ABOUT 32 MILES NORTHEAST OF MANHATTAN...
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOLDIER...
  CIRCLEVILLE...
  POTAWATOMI RESERVATION...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3955 9614 3933 9615 3928 9578 3956 9576

$$
2 follow-up statements
000 
WWUS53 KTOP 030912
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT TUE APR 3 2007

KSC149-030922-
/O.CAN.KTOP.SV.W.0016.000000T0000Z-070403T0945Z/
POTTAWATOMIE-
412 AM CDT TUE APR 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR POTTAWATOMIE COUNTY HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED EAST OF POTTAWATOMIE COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3955 9594 3932 9603 3922 9579 3956 9570

$$

KSC085-030945-
/O.CON.KTOP.SV.W.0016.000000T0000Z-070403T0945Z/
JACKSON-
412 AM CDT TUE APR 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR WESTERN JACKSON COUNTY...

AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF CIRCLEVILLE...OR ABOUT 30 MILES 
NORTHWEST OF TOPEKA...MOVING EAST SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CIRCLEVILLE...POTTAWATOMIE INDIAN RESERVATION...AND HOLTON.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3955 9594 3932 9603 3922 9579 3956 9570

$$
000 
WWUS53 KTOP 030934
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT TUE APR 3 2007

KSC085-030945-
/O.CON.KTOP.SV.W.0016.000000T0000Z-070403T0945Z/
JACKSON-
433 AM CDT TUE APR 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR EASTERN JACKSON COUNTY...

AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR MAYETTA...OR ABOUT 21 MILES NORTH OF TOPEKA...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
DENISON...MAYETTA...HOYT...AND POTTAWATOMIE RESERVATION.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3953 9580 3928 9591 3921 9574 3950 9556

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:32 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 3, 2:32 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
232 AM CDT TUE APR 3 2007

.DISCUSSION...

OUTFLOW FROM CONVECTION IN NEBRASKA PUSHING SOUTHWARD ACROSS THE
CWA. SFC ANALYSIS SHOWS MAIN FRONT OUT WEST FROM HILL CITY
SOUTHWARD...WITH WV IMAGERY BRINGING MAIN SHORTWAVE PUNCH INTO
WESTERN NEBRASKA ATTM.

MUCH INSTABILITY EXISTS ALOFT...HOWEVER CAP IS STRONG AND HOLDING
AT THIS TIME. SOUTHWESTERLY LLJ OF 60 KTS OVER THE AREA NOSING INTO
IOWA...WHILE 60 DEGREE DEWPOINTS STREAM NORTHWARD. COLD POOL ALOFT WITH
UPPER LOW STILL BACK WEST CLOSER TO MAIN FRONT. THINKING AT THIS
TIME THAT WHILE OUTFLOW MAY NOT TRIGGER STORMS FARTHER
SOUTHWEST...MAY GET SOME ELEVATED CONVECTION ALONG THE MAIN FRONT
AS IT MOVES THROUGH. WITH INSTABILITY IN PLACE...SOME OF THE
STORMS COULD BE STRONG IF THE MAIN FRONT CAN PROVIDE ENOUGH LIFT
TO REALIZE AVAILABLE INSTABILITY. FRONT SHOULD BE INTO THE FAR SE
CWA AROUND THE NOON HOUR...AND HAVE LINGERED POPS INTO THE MORNING
HOURS ACROSS NORTHEAST AND EAST CENTRAL KANSAS. PRECIPITATION ENDS
THIS AFTERNOON ACROSS THE AREA AND COLD AIR MARCHES IN BEHIND.

REINFORCING SHORTWAVE MOVES THROUGH THE NORTHWESTERLY FLOW ON
THURSDAY...THEN ANOTHER FROM AROUND THE BACK OF THE GREAT LAKES
TROF ON FRIDAY. THESE FEATURES WILL KEEP OUR AREA COOLER THAN
NORMAL. HAVE EVEN ADDED A RAIN/SNOW MIX FOR SHORTWAVE EARLY THURSDAY
AND THURSDAY NIGHT. TEMPERATURES ARE VERY CLOSE TO FREEZING AS
EARLY AS TONIGHT...AND COOL SLIGHTLY MORE FOR WEDNESDAY NIGHT AND
THURSDAY NIGHT. CLOUDS MAY HELP MODERATE TEMPERATURES A FEW
DEGREES...BUT AGRICULTURAL INTERESTS SHOULD TAKE NOTE OF THE
ANTICIPATED COLD OVERNIGHT TEMPERATURES. MADE NO CHANGES BEYOND
FRIDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 2, 3:48 PM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT MON APR 2 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-032100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...WITH THE GREATER
CHANCES BEING AFTER MIDNIGHT IN NORTHEAST AND EAST CENTRAL KANSAS. A
FEW SEVERE THUNDERSTORMS MAY DEVELOP...WITH LARGE HAIL BEING THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR PORTIONS OF EAST
CENTRAL KANSAS TUESDAY MORNING.

TEMPERATURES ARE EXPECTED TO FALL TO NEAR FREEZING EVERY NIGHT FROM
TUESDAY NIGHT THROUGH SATURDAY NIGHT. TENDER EARLY SPRING
VEGETATION MAY NEED PROTECTION FROM THE COLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:43 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson47 min
Apr 3, 5:21 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson39 min
Apr 3, 11:00 AM CDTWind AdvisoryTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 8 more5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.